North Carolina, 2005

Damaging Wind in North Carolina, August 16, 2005

August 16, 2005 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 16, 1:35 PM EST, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 16, 1:35 PM EST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT TUE AUG 16 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

THROUGH TONIGHT: AS EXPECTED... NUMEROUS STORMS HAVE DEVELOPED ON
THE HIGHER TERRAIN THIS AFTERNOON WITH MORE SCATTERED ACTIVITY IN
THE COASTAL PLAIN AND SANDHILLS ALONG THE WEAK SURFACE MOISTURE
CONVERGENCE AXIS & INSTABILITY GRADIENT. THE MOUNTAIN STORMS WILL
DROP INTO THE NORTHWEST PIEDMONT OVER THE NEXT FEW HOURS
NECESSITATING LIKELY POPS THERE THROUGH EARLY EVENING. DAMAGING WIND
GUSTS ARE POSSIBLE AS THE INITIALLY VERY WEAK WIND PROFILE IMPROVES
SOMEWHAT... AND STEEP LOW LEVEL LAPSE RATES ALONG WITH POTENTIAL LOW
LEVEL DRYING FROM THE INCREASING WSW WINDS COULD EXACERBATE
DOWNDRAFTS. THEN WITH THE MESOSCALE VORTICITY CENTER NOW CROSSING KY
ALONG THE SYNOPTIC FRONT EXPECTED TO TRACK ALONG THE NC/VA BORDER
TONIGHT ACCOMPANIED BY UPPER DIVERGENCE NOTED ON THE 345K SURFACE...
WILL EXTEND LIKELY POPS ACROSS THE REST OF THE NORTHERN & NORTHEAST
CWA OVERNIGHT. LOWS 71-75.

WED THROUGH FRI: WILL CARRY LIKELY POPS IN THE EAST THROUGH MIDDAY
WED WITH LOWER CHANCES ELSEWHERE... TAPERING OFF IN THE AFTERNOON AS
THE FRONT DROPS TO OUR SOUTH & MORE STABLE AIR WORKS INTO THE NORTH
WITH INCREASINGLY DIFFLUENT 850 MB FLOW. HIGHS 83-90 WED... BUT
CONFIDENCE IS NOT HIGH IN THESE NUMBERS AS THEY WILL DEPEND ON HOW
MUCH IF ANY CLEARING TAKES PLACE IN THE AFTERNOON. THE FRONT WILL
LIKELY HANG UP ALONG COASTAL NC ACROSS SC THU AS THE WEAK HIGH
PRESSURE AREA NOSES IN FROM THE NORTH... & WILL LEAVE JUST LOW
CHANCE POPS THU MAINLY ACROSS THE SOUTH WITH VARIABLY CLOUDY SKIES.
HIGHS 83-88. FORECAST GROWS MORE UNCERTAIN BY FRI WITH THE GFS
HANGING ONTO MUCH MORE SURFACE RIDGING DOWN THE EASTERN SLOPES. TEND
TO PREFER THE MILDER NAM SOLUTION WITH THE SURFACE FRONT DISSIPATING
AND A STRONGER MID LEVEL WAVE CROSSING THE GREAT LAKES TENDING TO
SHOVE THE PARENT HIGH OUT TO SEA... SINCE IT LOOKS LIKE THE GFSS
FEEDBACK CONTAMINATION CAUSES THIS WAVE TO LOSE DEFINITION THUS
KEEPING THE PARENT HIGH IN PLACE. WILL HAVE CHANCE POPS AND HIGHS IN
THE MID 80S TO NEAR 90.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...

MID LEVEL RIDGING APPEARS TO DOMINATE THE REGION FRI NIGHT THROUGH
SAT. THE ECMWF/GFS MODELS BOTH INDICATE THE FRONT WELL TO OUR SOUTH
WITH SURFACE HIGH PRESSURE AREA TRYING TO NOSE IN FROM THE NORTH...
HOWEVER SINCE THE GFS APPEARS TO BE OVERZEALOUS WITH ITS COOL
NOSE... WILL LEAN MORE TOWARD CLIMATOLOGY FOR MAXES... 86-91. THEN
SUN THROUGH MON... THE ANOMALOUS UPPER VORTEX TRACKING ACROSS
SOUTHEAST CANADA IS EXPECTED TO BE DEEP ENOUGH (ACCORDING TO THE
ECMWF/GFS) TO PUSH A FRONT SOUTHWARD INTO THE REGION... AND A
PREFRONTAL TROUGH OVER THE PIEDMONT IS LIKELY TO PRECEDE IT.
THEREFORE WILL RESUME POPS SUNDAY AFTERNOON THROUGH MONDAY. TEMPS A
BIT ABOVE NORMAL SUNDAY THEN HIGHS SHOULD DROP BACK NEAR OR A LITTLE
BELOW NORMAL MONDAY WITH EXPECTATIONS OF COPIOUS CLOUD COVER. TUE
FORECAST IS A WILD CARD WITH UNCERTAINTY AS TO HOW FAR SOUTHWARD THE
FRONT PUSHES... WITH ONLY A 1020 MB HIGH PUSHING SOUTHWESTWARD
BEHIND IT. THE GFS HAS BEEN TRENDING SLIGHTLY NORTH WITH THE FRONT
AND ASSOCIATED PRECIP. WITH SYNOPTIC SCALE FRONTAL PASSAGES SO RARE
IN NC THIS TIME OF YEAR... WILL HOLD THE FRONT ACROSS NC AND
CONTINUE CHANCE POPS TUE... PRIMARILY DURING THE AFTERNOON AND
EVENING... AND SLIGHTLY HIGHER ACROSS THE SOUTH & SOUTHEAST WHERE
ANY LEE DRYING EFFECTS FROM WESTERLY 850 MB WINDS WILL BE LESSENED.
HIGHS TUE 85-89.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE WILL MOVE
EAST INTO THE AREA...REACHING THE TRIAD BETWEEN 20 AND 22Z. THE
STORMS COULD PRODUCE STRONG WIND GUSTS...AND TAFS WILL MENTION A
TEMPO WITH IFR VIS/MVFR CIGS AND WIND GUSTS UP TO 30 KTS. RUC MODEL
SHOWS UPPER DIVERGENCE PERSISTING AND A VORTICITY CENTER MOVING EAST
ACROSS THE NORTHERN PIEDMONT THROUGH THE EVENING HOURS...SO STORMS
WILL LIKELY AFFECT RDU AND RWI BETWEEN 22Z AND 04Z. FAY MAY SEE AN
ISOLATED STORM BUT COVERAGE WILL BE GREATEST TO THE NORTH. AREAS
THAT RECEIVE RAIN ARE LIKELY TO HAVE IFR FOG OVERNIGHT. WINDS SHIFT
TO NORTH-NORTHEAST TOMORROW MORNING AS A SURFACE BOUNDARY MOVES INTO
THE AREA.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...DGS
Hazardous weather outlook, Aug 16, 4:18 AM EST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
518 AM EDT TUE AUG 16 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-170930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
518 AM EDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
ONE MORE HOT DAY EXPECTED ACROSS CENTRAL NORTH CAROLINA TODAY AS
TEMPERATURES PEAK IN THE LOWER TO MID 90S. HEAT INDEX VALUES WILL
RANGE FROM AROUND 100 DEGREES UP TO 105 DEGREES THIS AFTERNOON.
TAKE ALL NECESSARY PRECAUTIONS TO AVOID HEAT EXHAUSTION AND
DEHYDRATION ESPECIALLY BETWEEN THE HOURS FROM NOON UNTIL 500 PM.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS AFTERNOON INTO THE EVENING HOURS. ISOLATED STORMS COULD BECOME
SEVERE WITH THE POTENTIAL OF PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION.

RA

In the hours before

Special weather statement, Aug 16, 6:10 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT TUE AUG 16 2005

NCZ027-028-170000-
EDGECOMBE-NASH-
710 PM EDT TUE AUG 16 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL NASH AND WESTERN
EDGECOMBE COUNTIES THROUGH 800 PM EDT...

AT 710 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NASHVILLE...MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RED OAK...
DORTCHES...AND...WEST CREEK...GOLD ROCK...ROCKY MOUNT...SOUTH ROCKY
MOUNT.

LOCALLY GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND INTENSE
LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWNED TREE LIMBS
AND POWER LINES ARE POSSIBLE.

RFG
Special weather statement, Aug 16, 6:22 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
722 PM EDT TUE AUG 16 2005

NCZ023-024-170015-
ALAMANCE-ORANGE-
726 PM EDT TUE AUG 16 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN ALAMANCE AND
ORANGE COUNTIES THROUGH 815 PM EDT...

AT 722 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ABOUT 5
MILES NORTHEAST OF BURLINGTON...OR 3 MILES SOUTH OF UNION
RIDGE...MOVING EAST AT 10 MPH.  THESE THUNDERSTORMS WILL MOVE
EAST...AFFECTING LOCATIONS MAINLY NORTH OF HIGHWAY 70 AND INTERSTATE
85.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PLEASANT
GROVE...MEBANE...CARR...AND CEDAR GROVE.

GUSTY WINDS OF 30 TO 40 MPH...PEA SIZE HAIL AND VERY FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

MWS
Special weather statement, Aug 16, 6:34 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
734 PM EDT TUE AUG 16 2005

NCZ010-011-170000-
HALIFAX-WARREN-
734 PM EDT TUE AUG 16 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST WARREN AND
NORTHERN HALIFAX COUNTIES THROUGH 800 PM EDT...

AT 734 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN
SOUTHERN VIRGINIA 8 MILES NORTHWEST OF FIVE FORKS...OR ABOUT 7 MILES
SOUTHWEST OF BRODNAX...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FIVE FORKS...
VAUGHAN...SUMMIT AND GASTON LAKE.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND INTENSE LIGHTNING
CAN BE EXPECTED WITH THESE STORMS. SOME DOWNED TREE LIMBS AND POWER
LINES ARE POSSIBLE.

BOATERS ON LAKE GASTON SHOULD SEEK SAFE HARBOR UNTIL THE STORM HAS
PASSED/

RFG
Special weather statement, Aug 16, 7:16 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
816 PM EDT TUE AUG 16 2005

NCZ021-022-170130-
FORSYTH-GUILFORD-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...HIGH POINT
816 PM EDT TUE AUG 16 2005

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH THE TRIAD
BETWEEN 830 PM TO 1000 PM...

A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 MPH INTO
NORTHERN FORSYTH AND GUILFORD COUNTIES BY 830 PM AND WILL CONTINUE
SOUTHEAST INTO THE TRIAD...AFFECTING WINSTON SALEM...GREENSBORO
...AND HIGH POINT THROUGH 1000 PM.

THE LINE OF STORMS WILL PRODUCE INTENSE LIGHTNING...VERY HEAVY
RAIN AND WIND GUSTS UP TO 30 MPH. SMALL HAIL IS ALSO POSSIBLE WITH
THESE STORMS. ANYONE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY AT
THE FIRST SOUND OF THUNDER. ALSO...RAINFALL AMOUNTS OF 1 TO 1.5
INCHES PER HOUR MAY CAUSE FLOODING IN URBAN OR LOW-LYING AREAS.

BL
Special weather statement, Aug 16, 7:20 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT TUE AUG 16 2005

NCZ043-170045-
WILSON-
820 PM EDT TUE AUG 16 2005

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN WILSON COUNTY THROUGH
845 PM EDT...

AT 820 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ELM CITY TO TOWN CREEK...WITH LITTLE MOVEMENT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND INTENSE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWNED TREE LIMBS AND POWER LINES ARE POSSIBLE. SEEK SHELTER UNTIL
THE STORM HAS DIMINISHED.

RFG
Special weather statement, Aug 16, 7:45 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
845 PM EDT TUE AUG 16 2005

NCZ028-043-170115-
EDGECOMBE-WILSON-
845 PM EDT TUE AUG 16 2005

...STRONG THUNDERSTORMS WILL CONTINUE TO DRIFT ACROSS WESTERN
EDGECOMBE AND NORTHEAST WILSON COUNTIES THROUGH 915 PM EDT...

AT 845 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
TOWN CREEK...OR ABOUT 8 MILES NORTHEAST OF WILSON...DRIFTING SLOWLY
EAST.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...TOWN CREEK...AND
MACCLESFIELD.

GUSTY WINDS OF 30 TO 40 MPH...LOCALLY HEAVY RAIN...SMALL HAIL AND
INTENSE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. THESE GUSTY WINDS MAY RESULT IN A FEW DOWNED TREE
LIMBS.

RFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nash

When
August 16, 7:47 PM EST
Where
Nash County, Rocky Mt Wilson Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.850, -77.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475484.